New Mexico, 2019

Damaging Wind in New Mexico, May 12, 2019

May 12, 2019 · NWS EPZ · 1 event in 1 county or zone

A weak upper low was located over northwest Mexico with a fairly dry atmosphere in place over southern New Mexico. There was just enough instability for a strong thunderstorm to develop around Las Cruces and produce gusty outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper low was located over northwest Mexico with a fairly dry atmosphere in place over southern New Mexico. There was just enough instability for a strong thunderstorm to develop around Las Cruces and produce gusty outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 12, 2:19 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, May 12, 2:19 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
319 PM MDT Sun May 12 2019

.SYNOPSIS...
An upper low just south of Arizona will drift across to west Texas
Monday afternoon, allowing showers and thunderstorms into early
Monday morning. A few thunderstorms could continue in the
afternoon, mostly east of El Paso. Temperatures will remain well
below normal. A ridge aloft will build over the area Tuesday and
Wednesday clearing the skies, though a few thunderstorms will
still be possible over the mountains. Temperatures will climb back
to above normal. Dry southwest flow will persist into the weekend,
with few clouds and temperatures remaining above normal.

&&

.DISCUSSION...
Becoming relatively active day with convection, though storms seem
to be remaining below severe. Upper low just southwest of Tucson
will continue to slowly drift east over the next 24 hours.
Satellite and radar imagery showing good large scale diffluence
over the CWA. Axis of the diffluence extends north-south from Luna
County through central Sierra County--flow to the west is north-
northwest and flow to the east is north-northeast. Stability
indices are decent, with MUCAPES of 200-800 J/kg (highest up
through the Rio Grande Valley). WBZ hgts are respectable but not
much favorable shear, so large hail will be difficult to generate.
Dewpoint depressions and DCAPE values also suggest hard time to
generate severe wind speeds.

Upper low will continue east the Chihuahuan Desert overnight and
to over the Permian Basin Monday afternoon. Models showing wrap
around moisture persisting over the eastern CWA in the afternoon.
Low level moisture and very modest CAPEs should be enough to keep
a low POP in the far eastern zones for the afternoon.

Tuesday and Wednesday...upper ridge builds in over the area as
upper low exits. Moisture diminishes some, but enough low level
moisture remains, and combined with some CAPE, could be enough to
kick off a few mountain thunderstorms. Temperatures will warm back
up to above normal.

Thursday into the weekend...upper ridge slides east as next
Pacific trough nears the west coast. Southwest flow will persist
through the period, with several short wave troughs rotating
through. For the most part, clouds will be on the low side with
warm temperatures continuing. The one feature to watch is
developing dryline Thursday. Strong dry punch of air from the west
will collide with the moist air to the east and provide a good
convergence zone. The last several GFS runs have gradually shifted
this zone east, and in fact this morning's run has the dryline
already to the CWA eastern border by Thursday afternoon. Will keep
low POPs in for the area east of El Paso, but this may continue to
change. GFS shows good instability, so if storms could form in our
CWA they could become quite strong.

&&

.AVIATION...Valid 13/00Z-14/00Z...
P6SM SCT-BKN050-070 BKN100-120 with scattered to numerous
3-5SM TSRA BKN030-040 for all southern terminals through 06Z then
decreasing storm coverage at KDMN then KLRU.  More isolated storm
coverage at KTCS early  which should come to an end by 06Z.  KELP
will likely keep some shower and thunderstorm activity through 18Z
before coming to an end. Winds generally AOB 12KTS at all terminals
except near thunderstorms when gusts to 40KTS possible.

&&

.FIRE WEATHER...
Upper low will be passing over northern Mexico over the next day
which will keep cooler than normal temperatures and isolated
to scattered showers and thunderstorms going this evening and
gradually ending from NW to SE by late Monday afternoon.
An upper ridge will be building over the region for midweek which
will bring a return to near to above normal temperatures starting
Tuesday. May see some mid 90s over parts of the lowlands Wednesday.
These warm temperatures will come with lower relative humidities
which will fall back into the teens and possibly single digits
across the region with some 20s in the mountains.  A few storms are
possible in the mountains midweek, but should remain isolated in
nature. Winds will be light through Wednesday but then start to
increase Thursday with some near critical conditions possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 54  74  56  85 /  60  40   0   0
Sierra Blanca           49  68  49  79 /  70  60  10   0
Las Cruces              49  73  50  83 /  60  30   0   0
Alamogordo              49  72  50  81 /  40  40  10   0
Cloudcroft              37  51  35  59 /  50  60  20  20
Truth or Consequences   50  75  53  83 /  30  30   0   0
Silver City             45  66  42  75 /  40  30   0  20
Deming                  48  75  49  84 /  50  30   0   0
Lordsburg               46  77  50  84 /  40  20   0   0
West El Paso Metro      53  73  56  83 /  60  40   0   0
Dell City               50  71  50  83 /  50  50  20   0
Fort Hancock            54  74  55  84 /  60  50  10   0
Loma Linda              49  68  48  78 /  60  50  10   0
Fabens                  53  74  55  85 /  60  40   0   0
Santa Teresa            51  73  52  84 /  60  40   0   0
White Sands HQ          53  73  53  83 /  60  50   0   0
Jornada Range           48  74  49  83 /  50  40   0   0
Hatch                   49  76  50  84 /  40  30   0   0
Columbus                49  75  51  84 /  60  20   0   0
Orogrande               50  71  50  82 /  60  40  10   0
Mayhill                 41  59  39  68 /  40  50  20  10
Mescalero               41  61  39  68 /  40  50  20  20
Timberon                40  59  38  66 /  50  60  20  10
Winston                 39  70  39  75 /  30  30   0  20
Hillsboro               46  73  48  79 /  40  30   0  10
Spaceport               48  75  49  83 /  40  30   0   0
Lake Roberts            39  68  38  75 /  40  30   0  30
Hurley                  44  67  44  77 /  40  30   0  20
Cliff                   41  72  41  83 /  40  30   0  20
Mule Creek              42  73  42  80 /  30  30   0  10
Faywood                 46  70  46  77 /  50  30   0  20
Animas                  46  77  50  85 /  40  10   0   0
Hachita                 46  75  49  84 /  50  20   0   0
Antelope Wells          45  74  50  83 /  40  20   0   0
Cloverdale              45  72  47  79 /  30  20   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Grzywacz
Hazardous weather outlook, May 12, 5:07 AM MST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
607 AM MDT Sun May 12 2019

NMZ401>417-TXZ418>424-131215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
607 AM MDT Sun May 12 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

An upper low will be moving east across the Borderland giving the
area a chance for showers and thunderstorms. Rainfall totals will
range from 0.10 across portions of the lowlands to upwards of an
inch or more in the Sacramento Mountains. Roads may become slick
and have ponding water in some locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Lingering rain chances will be around for Monday before beginning
to taper off. The chance for thunderstorms will then be confined
to area mountains on Tuesday.

Another slight chance for showers and thunderstorms will push in
to the eastern half of the area Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Pegram

In the hours before

Special weather statement, May 12, 10:58 AM MST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service El Paso TX
1158 AM MDT Sun May 12 2019

NMZ405-406-121845-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
1158 AM MDT Sun May 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO COUNTY UNTIL
1245 PM MDT...

At 1158 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Cloverdale, moving north at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cloverdale, Camp Garza, Geronimo Pass and Skeleton Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 10905 3170 10882 3133 10877 3133 10905
TIME...MOT...LOC 1758Z 161DEG 8KT 3138 10890

LANEY
Special weather statement, May 12, 4:01 PM MST, 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
501 PM MDT Sun May 12 2019

NMZ410-411-413-122345-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
501 PM MDT Sun May 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 545
PM MDT...

At 500 PM MDT, strong thunderstorms were developing over the East
Mesa of Las Cruces, moving northwest at 5 mph.

Spotters have reported half inch hail with this storm. Winds in
excess of 40 mph will also be possible with this storm.

Additional thunderstorms may develop in the next half hour over
other parts of the Las Cruces area.

Locations impacted include...
Las Cruces, NMSU Main Campus, Dona Ana, Mesilla, Talavera, Dripping
Springs, Aguirre Springs, Soledad Canyon and Portions of Organ
Mountains Desert Peaks National Monument.

LAT...LON 3233 10652 3227 10657 3223 10676 3241 10692
      3253 10686 3258 10676
TIME...MOT...LOC 2300Z 122DEG 6KT 3238 10675

HARDIMAN
Special weather statement, May 12, 4:15 PM MST, 2 minutes before
Special Weather Statement
National Weather Service El Paso TX
515 PM MDT Sun May 12 2019

TXZ420-422>424-130000-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Rio Grande Valley of Eastern Hudspeth County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
515 PM MDT Sun May 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUDSPETH COUNTY UNTIL
600 PM MDT...

At 513 PM MDT, clusters of strong thunderstorms were moving across
the Rio Grande into parts of southern Hudspeth County, particularly
around the Fort Quitman area.

Half inch hail and winds in excess of 40 mph will be possible with
these storms as they cross the Quitman Mountains and approach Sierra
Blanca.

Heavy rainfall may cause minor flows in arroyos in the region,
including along the river road to Indian Hot Springs.

Locations impacted include...
Sierra Blanca, Fort Quitman, Esperanza, Quitman Canyon, and Little
Box.

LAT...LON 3086 10539 3089 10540 3094 10549 3097 10550
      3096 10551 3100 10556 3105 10558 3109 10561
      3110 10564 3112 10565 3113 10571 3116 10574
      3116 10577 3118 10578 3136 10560 3121 10523
      3102 10509
TIME...MOT...LOC 2313Z 246DEG 12KT 3106 10551

HARDIMAN

The radar

The El Paso radar (KEPZ), 52 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
May 12, 4:17 PM MST to 4:25 PM MST
Where
Dona Ana County, 1.37 mi NNE of (Lru)las Cruces Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.339, -106.764

Several trees and structures sustained wind damage at a few locations around Las Cruces.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826709.